How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

feel so down,no energy. lethargic. have been to doctor,hes

This answer was rated:

feel so down,no energy. lethargic. have been to doctor,hes put me on doxepin
at night,25mg, and dizapam during the day, 5mg twice daily.
this was three weeks ago' not feeling any better!!!!!

Dr. Z :

Hello

Dr. Z :

I believe I can help you with your concern

Dr. Z :

The Doxepin is a tricyclic antidepressant that will actually cause fatigue and lethargy as its secondary usage is for insomnia and it will stay in your system the next day as well, given your age because as we age we metabolize medications at a much slower rate. The Diazepam is a benzodiazepine, that has sedation properties so it can also make you tired and lethargic too, although you are not at a high dosage.

Dr. Z :

May I ask why did the doctor put you on these medications exactly?

Dr. Z :

But given the dosage of your Diazepam and your age that is also causing your lethargy, not energy, and no motivation too.

Dr. Z :

If the Diazepam was prescribed for anxiety, then it should be taken at night at those dosages to help prevent this lethargic feeling you have and it also can be reduced too.

Dr. Z :

If the Doxepin was prescribed for depression and/or anxiety, then there are other more efficient medications that will not cause you to be lethargic and should be taken in the day time, like the SSRI antidepressants (Sertraline, Escitalopram, Paroxetine, etc...).

Dr. Z :

Your medications are what is most likely causing you to feel this lethargic and unmotivated

Customer:

initially on aropax for anxiety, with some dizapam if I felt I needed it.

Dr. Z :

Well the Aropax is Paroxetine and usually those are more efficient for anxiety and wont cause this lethargic feeling. If the Aropax was not working then you can try a medication called Buspirone that is very effective for anxiety

Customer:

have had major changes over last three years, divorce after 43 years death of a parent,

Dr. Z :

Or Escitalopram which is also very good and very effective for anxiety too, in fact the Escitalopram is probably more efficient than the Aropax and definitely more efficient than the Doxepin

Dr. Z :

I am so sorry about the troubles you are going through, I can imagine how stressful and sad this must be for you these last three years. Are you currently in therapy at all?

Customer:

no am sick of saying the same old things, doesn't seem to help

Customer:

do you think it would help, it wears me out just thinking about it as I don't find it helps

Dr. Z :

I understand, it is possible that you were not in he right type of therapy though. But I can go back to that later if you like. As for the medications, the 2 medications you are taking are definitely contributing to your feelings of lethargy, no energy, and no motivation and should be changed so that you do not have these unfortunate side effects. I think the Diazepam taken as needed is okay, but is better to be used at night for you because of the sedative properties.

Dr. Z :

Well I can recommend a better type of therapy that is more solution focused and not just talking about the same things over and over again if you like

Customer:

what do you suggest

Dr. Z :

The best and most evidence based therapy to date is called Cognitive Behavioral Therapy (CBT) and it is very effective treating symptoms of depression and anxiety. CBT has a premise that your symptoms are caused by negative thoughts, so if we change your thought process to be more positive and objective as well, then your symptoms will lessen.

Dr. Z :

So this link may help you, it contains a technique I use with patients called a thought record. It will help you keep track of any negative thoughts you have. You put the negative thought on paper, the emotion accompanying, the evidence to support it, and the evidence against it. Then I want you to come up with an alternative thought for the situation (more objective and plausible). This will help you change your way of thinking to be able to think more positive and not automatically go to a negative type of thinking.

Dr. Z :

In addition, these two worksheets are very good at helping lessen anxiety and depressive symptoms. It can help you focus on the big picture and the objective/positive thoughts and outcomes.

Dr. Z :

Also individuals with severe anxiety and depression have a poor coping mechanism, so this worksheet will help you develop a better coping strategy to manage your symptoms better.


 

Dr. Z :

Individuals with a depressive disorder also may have low self-confidence, so this technique will help you replace any self-critical thoughts that you may have with more positive self-beliefs.

Dr. Z :

I would also like to recommend these books as well

Dr. Z :

The combination of therapy and medication is very effective in treating your symptoms and I think they would work really well for you too

Customer:

have had that before for my anxiety attacks, did seem to help!!!!

Dr. Z :

It did help? Then maybe you should try it again

Dr. Z :

This is a great CBT self-help website where you can practice a lot of the techniques in he comfort of your own home

Dr. Z :

Now for the medications I think you should ask for either Escitalopram or Buspirone to replace the Doxepin as these are newer and wont have the side effects of being lethargic and tired

Customer:

wiil look at books and hopefully they will help.live by myself and get lonely!!

Dr. Z :

I am so sorry that you live by yourself and get lonely. I am not sure of the the community systems in place in New Zealand, I only lived in Melbourne for a short while, but if you can try to take classes like art, sculpture, yoga, etc... at the local community center that may be able to help you get active and meet other people with similar interests

Customer:

that would be great, but my doctor is not one who likes to be told what to prescribe how do I get round this

Dr. Z :

Well try to tell him that the Doxepin and Diazepam causes you too much lethargy and that you would like to stay on the Diazepam, but take it at night. And then ask if there is an anti-anxiety medication during the day that you can take that will not cause you to be tired, and then briefly mention that you heard good things about Escitalopram and Buspirone. So this way you are giving him the choice of what to pick and not questioning him necessarily

Customer:

sounds like a plan to me!!!! daughter lives in Melbourne and im there a lot.

Customer:

think I have enough info, thanks so much for your time. have a good day

Dr. Z :

Anytime, I wish you the best with your treatment and I hope that your symptoms resolve soon. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime. Before you sign off though, I would very much appreciate if you could rate my performance in helping you so that I can get credit for this question. Thank you very much

Dr. Z and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

thank you so much for all your useful information.i will make an appointment for my doctor tomorrow. it is so tiring to fight every day to get yourself right, as I don't want to be like this!!! and I now think hey its not all me, and hopefully there is light at the end of the dark tunnel. thanks once again. felt like somebody was actually listening

Anytime,I am happy to have helped you and I truly hope that your symptoms lessen for you very soon. If you need anything at all, please do not hesitate to contact me at anytime.

Related Mental Health Questions